Alert archive / Colorado / Tornado Warnings in 2020

Tornado Warning 5, NWS Goodland, KS

July 3, 2020Cheyenne County, Colorado

NWS Goodland, KS issued this tornado warning at Jul 3, 2020, 11:36 PM MDT for Cheyenne County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2020, 11:36 PM MDT (05:36 UTC)
Expired
Jul 4, 2020, 12:00 AM MDT
In force
24 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.0 in

County Cheyenne County, CO

The radar

The Goodland radar (KGLD), 87 km from the middle of the area, began a volume at 05:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 5.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2020-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2020-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2725 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

235 
WFUS53 KGLD 040536
TORGLD
COC017-040600-
/O.NEW.KGLD.TO.W.0005.200704T0536Z-200704T0600Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
1136 PM MDT Fri Jul 3 2020

The National Weather Service in Goodland has issued a

* Tornado Warning for...
  Southeastern Cheyenne County in east central Colorado...

* Until midnight MDT.
    
* At 1135 PM MDT, a severe thunderstorm capable of producing a
  tornado was located 7 miles southeast of Cheyenne Wells, moving
  west at 35 mph.

  HAZARD...Tornado and hail up to two inches in diameter.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Cheyenne Wells.

This includes Highway 385 between mile markers 138 and 151.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3878 10215 3863 10224 3870 10256 3887 10249
TIME...MOT...LOC 0535Z 105DEG 29KT 3873 10227 

TORNADO...RADAR INDICATED
HAIL...2.00IN

$$

JN
2 follow-up statements
124 
WWUS53 KGLD 040547
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
1147 PM MDT Fri Jul 3 2020

COC017-040600-
/O.CON.KGLD.TO.W.0005.000000T0000Z-200704T0600Z/
Cheyenne CO-
1147 PM MDT Fri Jul 3 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT FOR
SOUTHEASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
    
At 1147 PM MDT, a severe thunderstorm capable of producing a tornado
was located 4 miles southwest of Cheyenne Wells, moving west at 35
mph.

HAZARD...Tornado and two inch hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Cheyenne Wells.

This includes Highway 385 between mile markers 139 and 148.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3877 10224 3865 10229 3870 10256 3887 10249
TIME...MOT...LOC 0547Z 105DEG 29KT 3876 10239 

TORNADO...RADAR INDICATED
HAIL...2.00IN

$$

JN
727 
WWUS53 KGLD 040553
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
1153 PM MDT Fri Jul 3 2020

COC017-040603-
/O.EXP.KGLD.TO.W.0005.000000T0000Z-200704T0600Z/
Cheyenne CO-
1153 PM MDT Fri Jul 3 2020

...THE TORNADO WARNING FOR SOUTHEASTERN CHEYENNE COUNTY IN EAST
CENTRAL COLORADO WILL EXPIRE AT MIDNIGHT MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

LAT...LON 3877 10224 3865 10229 3870 10256 3887 10249
TIME...MOT...LOC 0553Z 105DEG 29KT 3877 10244 

$$

JN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jul 3, 11:05 PM MDT, 31 minutes earlier.

Area forecast discussion, Jul 3, 11:05 PM MDT, 31 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1105 PM MDT Fri Jul 3 2020

.UPDATE...
Issued at 1025 PM MDT Fri Jul 3 2020

Update to forecast sent to adjust the areal coverage of
thunderstorms over the western portion of the CWA. Latest
lightning plot has shown a major decrease in activity with focus
in extreme S/SW areas. Expecting this to diminish as well over
the next couple of hours with showers persisting after 06z
Saturday. Threat for severe has diminish as a result with only
light/moderate rain as main wx issue.

&&

.SHORT TERM...(This afternoon through Saturday night)
Issued at 137 PM MDT Fri Jul 3 2020

Latest upper air analysis shows the ridge centered over the Raton
Mesa area, with the axis extending north over the High Plains.  To
the east a MCV from last night's storm activity was slowly moving
eastward.  Satellite imagery shows convection starting along the
Rockies and Raton Mesa.  A the surface a weak trough was located
near the KS/CO border extending southeast to northwest.

For the afternoon an upper level short wave will move off the
Rockies to the east.  Am expecting the storm activity to move east
ahead of it.  As it nears the surface trough, storm activity may
begin to form along the trough during the late afternoon, which is
later than prior thinking.  The unknown factor is what influence the
outflow winds from the MCV to the east will have on storm activity.
It may cause storms to develop earlier along the surface trough.

This evening storms will continue to move east-southeast following
the corridor of higher moisture along the weak surface trough. A LLJ
nose will form over the weak surface trough, which will strengthen
lift there.  MLCINH indicates the environment becomes more stable
east of the CO border, so am doubtful severe weather will last long
as it exits CO moving east. Storm activity will likely shift
southeast out of the forecast area, exiting Greeley and Wichita
counties around midnight.

Storms should begin to form a line either as they enter the forecast
area or just before entering.  ML CAPE and 700-850mb theta-e
indicate an axis of higher moisture to fuel storms, which is co-
located with the weak trough.  This may cause storms to increase in
intensity as they move into the forecast area.  Deep layer shear is
similar to yesterday, 30 kts, 0-3km helicity is also the same at
around 100 m2/s2 along the surface trough.  However ML CAPE is
almost half of what it was yesterday, which will greatly affect
storm intensity.  With this in mind, am thinking the severe threat
will be on the lower end of the spectrum, with the threats being
hail up to golf ball size, wind gusts up to 70 MPH, and torrential
rainfall.  The threat for severe weather will be tied to the surface
trough where the best moisture will be available, the strongest
lift, and the strongest effective shear.  As storms storms form a
line the threat will shift from hail to wind.  Torrential rainfall
is favored due to the slow storm movement of 5 MPH, which should
increase when the line forms.  The higher rainfall amounts should
occur where no rain fell yesterday, which should reduce the
likelihood of flash flooding.  In addition, storms should be moving
fast enough to negate more than minimal flooding.

Confidence is moderate that storms will become severe and produce
the hail and wind threats mentioned.  Impacts will be tree limbs
blown off, hail damage to vehicles and structures, and low
visibility in the rainfall.

Saturday will be a similar setup with a weak upper level short wave
trough moving in from the west.  Storm activity will precede the
trough east.  The difference is this trough will be focused more to
the southwest of the forecast area instead of the west like
yesterday and today.  The deep layer shear is even weaker than
yesterday, around 15-20 kts.  The 700-500mb lapse rates are not as
steep as yesterday.  With both these factors in mind, confidence of
large hail occurring is low.  The DCAPE looks to be similar to today
but not as high, so wind gusts around 60 MPH may occur with the
strongest storms.  Storm movement will be slow again over the same
part of the forecast area as this evening, leading to a concern for
torrential rainfall. While confidence is not quite high enough for a
flood watch today, one may be needed for Cheyenne County CO tomorrow
depending on how much rainfall occurs this evening.  Storm activity
should move south of the forecast area not long after midnight.

.LONG TERM...(Sunday through Friday)
Issued at 320 PM MDT Fri Jul 3 2020

Long range guidance suggests that ridging aloft will prevail over
the Central High Plains in this period -- though considerable
uncertainty exists with regard to the precise orientation/
amplitude of the the ridge (and the Tri-State area's proximity to
the mid-latitude westerlies) -- much of which will depend on the
evolution of shortwave energy moving ashore the Pacific coast
throughout the week. With this in mind, above normal temperatures
will persist. Isolated diurnal convection will be possible during
the late aft/eve hours...mainly in the climatologically favored
areas (i.e. lee of the Rockies into portions of Eastern Colorado).
It should be noted that periods of enhanced convective coverage
/episodic severe weather/ will be possible in assoc/w any eastward
vacillation of the mid-latitude westerlies.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1105 PM MDT Fri Jul 3 2020

VFR conditions expected thru the forecast period with SCT-
BKN100-120. KGLD could have VCSH from 06z-09z Saturday.

Winds for KGLD, WNW around 10-15kts thru 14z, then SSW around
10kts.

Winds for KMCK, light/variable thru 15z, then SE around 10kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JN
SHORT TERM...JTL
LONG TERM...VINCENT
AVIATION...JN
Hazardous weather outlook, Jul 3, 10:29 PM MDT, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1029 PM MDT Fri Jul 3 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-050430-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1029 PM MDT Fri Jul 3 2020 /1129 PM CDT Fri Jul 3 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

Scattered thunderstorms will persist tonight before tapering to
showers after midnight. Light to moderate rainfall and gusts up to
40 to 50 mph are possible. Localized ponding on roadways is possible
that may hinder traffic in spots.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

Severe thunderstorms may form Saturday afternoon and evening across
northern portions of Yuma county in Colorado. Main threats will be
wind gusts around 60 MPH and torrential rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. Spotter reports relayed to us
would be greatly appreciated.

In the hours before

Local storm report, Jul 3, 7:07 PM MDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
707 PM MDT FRI JUL 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     HAIL             15 NNW FIRSTVIEW        39.03N 102.63W
07/03/2020  M1.50 INCH       CHEYENNE           CO   TRAINED SPOTTER

            QUARTER TO PING PONG BALL HAIL.

&&

KAK
Special weather statement, Jul 3, 8:01 PM MDT, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Goodland KS
801 PM MDT Fri Jul 3 2020

COZ090-040215-
Yuma County CO-
801 PM MDT Fri Jul 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA COUNTY UNTIL
815 PM MDT...

At 801 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Cope, or 21 miles north of Stratton, moving east
at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Joes and Kirk.

LAT...LON 3976 10280 3980 10260 3957 10257 3957 10280
TIME...MOT...LOC 0201Z 277DEG 14KT 3960 10273

024
Special weather statement, Jul 3, 8:08 PM MDT, 3 hours 28 minutes before
Special Weather Statement
National Weather Service Goodland KS
808 PM MDT Fri Jul 3 2020

COZ092-040245-
Cheyenne County CO-
808 PM MDT Fri Jul 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 845 PM MDT...

At 808 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles north of Brandon to 10 miles north of
Towner. Movement was north at 5 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

These storms will remain over mainly rural areas of southeastern
Cheyenne County in east central Colorado.

This includes Highway 385 between mile markers 136 and 146.

LAT...LON 3880 10258 3876 10204 3862 10205 3861 10251
TIME...MOT...LOC 0208Z 181DEG 6KT 3863 10241 3861 10215

024
Local storm report, Jul 3, 9:09 PM MDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
909 PM MDT FRI JUL 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 PM     TSTM WND GST     5 S BURLINGTON          39.23N 102.28W
07/03/2020  M61 MPH          KIT CARSON         CO   ASOS

            ASOS STATION KITR BURLINGTON CO AIRPORT.

&&

KAK
Special weather statement, Jul 3, 9:29 PM MDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Goodland KS
929 PM MDT Fri Jul 3 2020

KSZ041-040400-
Greeley KS-
929 PM MDT Fri Jul 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR GREELEY COUNTY UNTIL 1000 PM
MDT...

At 929 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Towner to 16 miles north of Syracuse.
Movement was northeast at 30 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Tribune and Horace.

LAT...LON 3870 10205 3870 10157 3826 10157 3826 10204
TIME...MOT...LOC 0329Z 234DEG 27KT 3848 10205 3821 10169

024
Special weather statement, Jul 3, 9:59 PM MDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Goodland KS
1059 PM CDT Fri Jul 3 2020

KSZ042-040430-
Wichita KS-
1059 PM CDT Fri Jul 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR WICHITA COUNTY UNTIL 1130 PM
CDT...

At 1059 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Leoti, moving northwest at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Leoti, Selkirk, Marienthal and Lydia.

LAT...LON 3870 10157 3870 10113 3827 10112 3826 10157
TIME...MOT...LOC 0359Z 149DEG 13KT 3836 10146

024

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 6:27 PM MDTSpecial Weather StatementGLDCheyenne18 min
Jul 3, 6:38 PM MDTSpecial Weather StatementGLDKit Carson22 min
Jul 3, 6:46 PM MDTSpecial Weather StatementGLDCheyenne14 min
Jul 3, 6:56 PM MDTSevere Thunderstorm WarningGLDKit Carson64 min
Jul 3, 7:00 PM MDTSpecial Weather StatementGLDCheyenne30 min
Jul 3, 7:05 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson55 min
Jul 3, 7:25 PM MDTSevere Thunderstorm WarningGLDKit Carson65 min
Jul 3, 7:34 PM MDTFlash Flood WarningGLDKit Carson99 min
Jul 3, 8:01 PM MDTSpecial Weather StatementGLDYuma14 min
Jul 3, 8:08 PM MDTSpecial Weather StatementGLDCheyenne37 min
Jul 3, 8:19 PM MDTFlash Flood WarningGLDYuma58 min
Jul 3, 8:20 PM MDTSevere Thunderstorm WarningGLDYuma19 min
Jul 3, 8:38 PM MDTFlash Flood WarningGLDCheyenne36 min
Jul 3, 9:09 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson46 min

Nearby

Tornado Warnings in Colorado, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.